Has anyone had gastritis,acid reflux problems from taking ibubrofen or NSAIDS for endo pain? Scared of becoming dependent on omeprazole

I had a laparoscopy at the beginning of March to remove a chocolate cyst and free up adhesions. I then took ibubrofen for 3 weeks every day 3 times a day with food for postoperative pain. I had taken it on and off before for pain but it is not my regular pain killer. I usually take co-codamol so am surprised that I now have gastritis. Apparently, it can happen after surgery.

I have had gastritis for last 2 weeks. I had also been doing an elimination diet to find out if I had food intolerances and when I re-introduced yoghurt all the symptoms of gastritis came on; feeling really ill with belching, heartburn, indigestion, coughing, and having problems lying down to sleep because of acid reflux. So I am wondering whether I have an intolerance to yoghurt/milk. My doctor told me to drink milk to line my stomach and help it heal. Also, I have been given omeprazole (PPI) to stop me producing so much acid for 4 weeks and to take gaviscon too. Although, the gaviscon has made me very constipated - really not helping the whole situation.

I have been taking the omeprazole for two days but I really don't want to continue as I am scared of becoming dependent on them and other possible side effects. Is it easy to come off them. I have read that it can be very difficult to come off them. Also, I don't know whether to drink milk or not? I don't want to make it worse. I am wondering whether it would be better to try natural remedies to cure it. Are aloe vera and slippery elm good for this?

Feeling so alone and miserable with it and not knowing what to do. Has anyone had gastritis or similar symptoms due to ibubrofen/NSAIDS. How did you get better?

Anna x

11 Replies

  • Sounds like biliary colic to me possibly not gastric reflux. Before you try anything else get checked out for gall stones if you still have your gallbladder. If your gastric pains are severe and not responding to regular ant-acids, then it might not be acid that is causing the pains. It could be bile trapped in the gall bladder and only able to leak out every now and then to relieve the pain.

    If it is acid reflux, milk is the natural way to neutralise acid as it is more alkaline. but don't rule out your gall bladder being the reason for this episode.

    anytime you have the symptoms you have listed, and the ant-acids are not resolving the pains then the next port of call to check out is the gall bladder.


    The pains are in the same place as gastric reflux, and not where the gall bladder is actually located.

    Best of Luck getting a speedy scan and correct diagnosis so you know what you are dealing with.

  • Omeprazole is not an addictive drug!! It is to help reduce the acid in the stomach when acid reflux problems exist. I was taking it for months last year after a reflux episode due to my stomach valve being lose and allowing acid coming back to my throat giving me heartburn etc etc.

    As soon as the episode relaxed and I followed correct diet, I stopped taking it. I dont know where you found that it is addictive but thats not the case at all. The only problem is that omeprazole if is taken for a long time (months-years) then it could cause itself acid reflux in some cases cause the acid from the food doesnt have enough stomach acid to work with and again it might give heartburn.

    There are people all over the world taking this on and off as I did or long term with no addiction.

    NSAID tablets are very hard for the stomach, thus if someone with very sensitive stomach has to take them, it needs to be straight after a proper meal and maybe with omeprazole to protect it. I always take them as rarely as possible to avoid causing acid reflux episode. Unfortunately such episodes can last up to 1-2 months, so I prefer to avoid them. You also mentioned codeine, codeine is really bad for my stomach too, it gives me first signs for acid reflux too. x

  • omeprazol is not addictive, it just protects the stomach on days when you take NSAIDs, it helps if you take NSAIDs after a meal though, you should never take them on an empty stomach xx

  • I have had acid reflux since I was born. Milk is NOT what you should be using to combat heartburn.....!!!!! Anything dairy will make it worse because our bodies are not naturally equipped to break down the sugars and fats in dairy produce. Milk will calm it down when you drink it but because we need more acid to break it down, in the long run it makes symptoms worse. Other food that will make it worse are, anything with tomatoes in, spicey foods and anything rich in dairy produce.

    Do not worry about taking too much omeperazole, it's non-addictive. I protects the stomach from the acid and stops you making so much. Make sure you drink a lot of water as this will not only help the reflux but will also help the constipation (I also have IBS).

    The only reason I've ever had problems coming off them is that it makes me have heartburn again lol. If you have any worries please feel free to inbox me. I've been dealing with reflux for so long now I think I might even know more than my GP lol!!! I had gastritis a week after my last lap too so it must be common. I ended up in the critical assessment ward at my hospital because I couldn't stop being sick :/

    Hope you feel better soon hun xx

  • I've had similar problem to. I can't take NSAIDs or ibubofen tablets had really bad pains above tummy area (really bad) like an stomach ulster , I was given omeperazole which really helped, didn't have any problems coming off them at all. I had my lap done about 8-9 weeks ago and now I have ibs problems stomach bloated and some foods repeat on me. You will be fine my doctor recommended soft food diet fish and soft veg and live yogurt not the drinking ones, also zinc and Vit D , took me good 6 weeks to bounce back. You will be ok, just take it easy x

  • Hi Impatient

    Thank you for your message and advice about the possibility of it being the gall bladder. I will

    bear this in mind.

    Anna x

  • Hi Jojo

    Thank you for your message and advice. That's really good that it helped you. When you came off the omeprazole did you taper the dose and did you get heartburn again for a bit?

    Maybe taking codeine over the years has affected me too but I didn't realize. It can be difficult to get a balance of pain control without upseting your tummy and your body!

    Anna x

  • Hi Worth71

    Thank you for your message and advice.

    Anna x

  • Hi Missteal

    Thank you for your message and advice. Sounds like you had gastritis really bad. How long were you on omeprazole for? When you came off it and had heartburn again did it last very long? Did you taper the dose?

    I think dairy products cause me to produce more mucus so I think I will stay away from them for a while.

    Anna x

  • Hi Sheri26

    Thank you for your message and advice. That's really good that omeprazole helped you. Did you taper the dose?

    Anna x

  • Hi, I have been given today bu my GP Mefenamic acid i mentioned to her i cant take Nsaids and she has perscribed Omeprazole again 20 mg once a day, thats fine im not worried about taking it. Ive got to have a period as i havent yet had one after my op because ive been on pill contant.

    Regards x

You may also like...